I need your advice regarding reflex hyperandrogenicity. I went on Propecia in March of this year. The doctor who prescribed me the drug told me to come back in 6 months for an evaluation. Within probably two weeks I started to experience what I thought was the usual shedding. I was obviously concerned and turned to discussion boards where I found countless responses indicating that the shedding, regardless of the severity, was just part of the process.
I wanted to believe that that was the case so I carried on. I was (and still am) experiencing hundreds of lost hairs every day, increased (though admittedly not drastically) acne, increased sebum production, increased sexual function for about two and a half months. Finally, I went to see the original doctor who prescribed it and another doctor. They both confirmed that this is not anything close to normal. Actually the second doctor (not the prescriber) told me that he had prescribed Propecia to thousands of patients over the years and he had seen maybe a dozen patients who responded like this.
Obviously, I am distraught. I don’t know what to do. I am one week off Propecia and still shedding like crazy. I have lost maybe 60% of my hair. The loss is all over my head but it’s worse on the crown and the sides (I NEVER experienced loss on the sides before Propecia). Both doctors told me cautiously that some of it may grow back eventually. The sad thing is that my male pattern baldness wasn’t even that bad. I was losing my hair for sure. But I turn 40 next month and I probably would not have got to this point for a good number of years.
Most of the hairs I’m losing are thick dark hairs and most have NO bulb on them.
So my questions are:
(i) Given your experience, do you believe that some of my hair may grow back?
(ii) Is there anything I can do, any product I can use, to increase my chances of getting my hair back?
Shedding is not an unusual report for the first few months after starting finasteride, but it almost always stops and most patients find less hair loss after a few months. One family member of mine, did have an increase sex drive after starting the Finasteride. I have never seen a report that Finasteride kicked off massive hair loss as you are reporting. I would expect that, considering your age, stopping the drug might work in your favor and reverse the shed, but frankly, I am not sure. You should see a doctor who has the HAIRCHECK instrument to measure your hair bulk and then follow you over a year to report what is actually measured with regard to your hair loss.